Saturday, March 29, 2008

I Made It a Rule...

not to snark here and this isn't really a snark, but more of a warning/reminder. A few months back Ren from an unschooling group I belonged to (she's actually considered to be one of the authorities/veterans on unschooling) posted a comment here telling me to always question doctors. Okay. I never thought I was one given to blind trust. I guess I never really thought much about it at all, but frankly, isn't blind trust what's happening every time you consult a doctor, especially those with exorbitant fees and call themselves diplomates. You trust their knowledge and training so much (mostly because you're desperate to relinquish responsibility and control to somebody who supposedly knows a lot more than you do) that you believe their diagnosis, obey their recommendations for tests, bring their multiple prescription notes to the pharmacy to purchase the drugs (the more potent, the stronger dosage, the better - for the business apparently being run here, at least) that they were very quick to prescribe. Except this time, there was no diagnosis (they admitted confusion) even after a slew of tests that did not clarify anything (if you've been following the saga of my sister's illness here - just check out the health label - you already know that she has gone through tests galore and has consequently been traumatized by the experience/s) and yet there were drugs. Let's not even mention this grotesquely uncaring neurologist who screwed up somewhere thereby causing the Mystery of the Missing MRI Films and then made himself no longer unavailable to us on the pretext that he was about to leave for Switzerland to further his studies (go back to basics, dude, and try to remember what your service is all about). He was weeks away from leaving, but thus was his excitement that he decided his shop was fully and irreversibly already closed and just, you know, Sorry, suckers!
Anyway, we have been convinced for a while now that my sister is about to get better. We were willing to wait months to get her back to normal; after all, it took more than four months for her to deteriorate to her present state. However, the setbacks were pitless. We said we'd work on getting her as healthy as she can be and then deal with the yet unknown disease (hyperthyroid, one of the diplomates says, but we are too suspicious now - the thyroid scan seemed to show otherwise), if there is in fact one. So, how's the plan to work when she has been vomiting and still experiencing excruciating pain and having erratic emotional outbursts (at one point, she was bent on getting herself into catatonia, thus was her depression)? What a test of faith! My mom was at the point of collapse as well from sheer physical and emotional exhaustion, not to mention the mental anguish. It was impossibly to discuss Chipi with her without her bursting into tears. We were in the throes of discord, divided as we were on how to deal with the situation. Some have unshakeable faith and some are prone to panic and we are all just unspeakably tired (Please, I know that this is nothing compared to what others may be going through, but this has been the biggest storm in my life so far and it's natural that I be extremely melodramatic about it). Chip's vomiting was getting worse everyday, the pains were getting more frequent, and her disposition was sinking to dangerous depths. My mom asked me to google the drugs that have been prescribed to my sister to check for side effects and, boy, what a revelation.
Here's what I found:
Tapdin (hyperthyroid) - side effects included vomiting and joint and muscle pains
Omeprazole (heartburn/ acid reflux) - side effects also included vomiting and headache
Gabapentin (pains) - what a whopper, turns out this is an anti-epileptic which may cause patients to have suicidal behavior, side effects also include vomiting and pains; also, it's not to be taken at the same time as antacids (would omeprazole be considered an antacid?)
My dad has always had the theory that Chip's condition was brought about by taking the drugs that were prescribed to her to get rid of her "allergies". Remember back in November I blogged about my sister's allergies and the muscle pains that followed? I just cringe (actually more of sob) at the light and humorous tone of this post. Who was to know what was to ensue, right? Anyway, first there was itchiness without any skin manifestations (My Dad says he experienced the same thing when he was under a lot of stress right after his stepfather died and he was constantly driving back and forth from Arizona to California and he really wanted to go back home to the Philippines, but he had to assist my grandmother with her affairs. Note, my sister was under a lot of stress at that time as well.). She took lots of medication for it. She was injected with steroids and went on take more forms of oral steroids. She went on to have pains and reached a point when she was no longer ambulatory. She was still being plied with all sorts of drugs for the pain. But guess what, I recently had to write about psoriasis topical treatments and one of them was steroids. So, did you know that steroids suppress the immune system? In my very non-medically-trained reasoning, I just thought, what if taking steroids for non-existent allergies, weakened her immune system and caused her to have all sorts of symptoms? Maybe I'm wrong, but no point for the doctors either as they can't figure out what's wrong even with all their impressive credentials.
Just to add extra fuel to the fire: Marguerite's old pediatrician (not the current one) prescribed steroids for her insect bites and didn't warn us not to use it for more than five days. She was also the one who got all excited about Marguerite's cold (the common kind) and faster than you could say "achoo!" she had already ripped out a prescription for antibiotics. Brava!
I'm not saying you shouldn't consult doctors anymore, but, just, Amen! to what Ren Allen said about questioning what people say, especially doctors. However, I am, in fact, saying that, if you can help it (mind the qualifier), you should say "no" to drugs, and not just the prohibited ones.

2 comments:

Christine said...

That pedia does not have the right to be one. I had this allergies years back and Grace gave me a topical called "Fluocinolone", she either said it's steroid or has steroid content. Even she knew that I can't apply it for more than 5 days.

Anonymous said...

Amen, indeed!